New Synthetic Drug “Smiles” or 2c-1

Several teenagers’ deaths have law enforcement officials concerned about the next in a long line of illegal synthetic drugs: 2C-I, also known as “Smiles.”

The drug, a hallucinogen, has been linked to two deaths in East Grand Forks, North Dakota, though little is known about this drug’s dangers. Other synthetic drugs, including K2 or “fake weed,” have caused problems by proliferating before being made illegal.

“There is hardly any research at all in the scientific literature on these things, even in animals, much less any sort of formal safety evaluation in humans,” said Matthew Johnson, a professor of behavioral pharmacology at Johns Hopkins University.

A new high

2C-I is part of the 2C family of drugs, a group of closely related molecules that have psychedelic effects. Along with the other 2Cs, 2C-I was discovered by chemist and synthetic-drug guru Alexander Shulgin, who published the formulas of psychoactive drugs in his book “PiHKAL: A Chemical Love Story” (Transform Press, 1991). As of July 2012, the Drug Enforcement Administration classifies 2C-I as a Schedule I controlled substance, making it illegal to manufacture, buy, sell or possess the drug. [Trippy Tales: The History of 8 Hallucinogens]

Usually sold in powder form, 2C-I can also be taken as a tablet. Users often mix the powder form with a stabilizing substance, such as chocolate or candy, before ingesting. The drug’s effects include auditory and visual hallucinations, along with feelings of giddiness, relaxation and empathy.

“[M]y conversations were extremely clear and insightful,” wrote one 2C-I user on erowid.org, which hosts an online version of Shulgin’s book. “The degree of honesty was incredible.”

But the drug has nasty side effects, too, as the case of the East Grand Forks teenagers attests. According to news reports, a 17-year-old went to a McDonald’s in June after taking 2C-I mixed with melted chocolate given to him by an 18-year-old friend. The younger teenager began hyperventilating and hitting his head against the ground. His friends took him home, but several hours later, he stopped breathing. His 18-year-old companion has been charged with third-degree murder and second-degree manslaughter.

The night before, an 18-year-old was found dead in the same town, reportedly of a similar overdose, prompting police to warn about a tainted batch of 2C-I

“2C-I is related to a class of drugs called phenylethylamines, which in turn are related to amphetamines,” said Rudy Richardson, a toxicologist at the University of Michigan. Amphetamines (best known in the illegal drug market from methamphetamine) increase heart rate and can cause the heart to beat out of rhythm, Richardson told LiveScience. Those heart arrhythmias, in turn, can be fatal.

More commonly occurring unpleasant side effects of 2C-I include nausea and vomiting, according to online, anecdotal reports. Some users experience “bad trips,” which can include terrifying hallucinations and feelings of fear and panic.

Read Entire Article Here